Fatal pulmonary hemorrhage, pneumothorax and skin necrosis caused by IRIS to an Aspergillus flavus infection in a young patient with metamizole associated agranulocytosis.

Banz M, Stallmach A, Gaßler N, Schulze PC, Fritzenwanger M, Cornely O, Kurzai O, Pletz MW (2023) Fatal pulmonary hemorrhage, pneumothorax and skin necrosis caused by IRIS to an Aspergillus flavus infection in a young patient with metamizole associated agranulocytosis. Infection [Accepted]

Abstract

We report the case of a young female with steroid-dependent ulcerative colitis (UC) who developed a complex systemic infection with Aspergillus flavus. This occurred following a UC relapse while vacationing in the Middle East, leading to extended use of metamizole and subsequent agranulocytosis. On her return to Germany, she was hospitalized for neutropenic sepsis and later transferred to our hospital due to persistent cytopenia and suspected Hemophagocytic Lymphohistiocytosis (HLH). Despite initial stabilization with targeted treatment for pulmonary Aspergillus flavus infection, her condition rapidly deteriorated following the onset of an Immune Reconstitution Inflammatory Syndrome (IRIS), which manifested as skin necrosis and pneumothorax after the replenishment of neutrophil granulocytes. The patient eventually died from an unmanageable pulmonary hemorrhage. Microscopy of skin necroses showed a massive presence of Aspergillus flavus, but tissue culture remained negative, suggesting effective antifungal treatment yet delayed phagocytosis due to agranulocytosis. This case underscores the need to consider IRIS in immunosuppressed patients who worsen despite aggressive and appropriately targeted treatment, highlighting its potential beyond the commonly recognized context in HIV-positive patients.

Leibniz-HKI-Autor*innen

Oliver Kurzai

Identifier

doi: 10.1007/s15010-023-02149-x

PMID: 38133714